Dr. Al Danenberg ● Nutritional Periodontist
October 2, 2022 [printfriendly]
According to the National Library of Medicine, approximately 3 million Americans and 16 million people worldwide suffer from addiction to opioids, whether it be in the form of prescription medications or illegal street drugs. It’s easy to brush that number off and think, “Well, that will never happen to me.”
While in active practice, I regularly prescribed opioids to my patients following periodontal surgeries (prior to my use of Laser Assisted Regeneration).
As a doctor, you might think I knew everything there was to know about these medications. I did my due diligence and shared the potential side effects with my patients. However, I recently got to experience the repercussions for taking these medications firsthand, and it was nothing like I had expected.
In my last cancer journey update, I explained my biggest challenge since being in Hospice in 2019. It was intense pain caused from pathological bone fractures. And since February 2022, I had to deal with this increasing pain in various ways. I tried all my unconventional methods first, but eventually, one of those ways was taking a narcotic medication.
Narcotic Pain Medicine
My oncologist prescribed Percocet, which included 7.25 milligrams of oxycodone and 325 milligrams of acetaminophen. I began taking half-a-tablet every four hours. Half a tablet equaled about 3.6 mg of the narcotic.
But in short time, that wasn’t enough.
I had to increase the dose to a whole tablet every four hours. In addition, I was taking 800 milligrams of Advil every eight hours. And to enhance the narcotic, I was taking 100 milligrams of gabapentin along with the Percocet.
That’s a lot of stuff. And I’m not into all these synthetic medicines. But the degree of pain left me little choice. At least, that was what I thought.
Unfortunately, I got hooked on Percocet. Not addicted, but dependent. There is a difference between addiction and dependency.
Dependency means that a person’s body requires the drug to function and would have uncomfortable withdrawal symptoms if the drug were discontinued. Fortunately, I didn’t become addicted. Addiction would mean a person lost control over the use of the drug and continued to take it compulsively to get “high”.
It may only take several weeks after taking a narcotic on a regular basis before dependency settles in. Then the trouble begins. The normal dose starts to be not enough to mitigate the pain. Increasing doses and more frequent dosing seems to be necessary to obtain the original results. And more important than that, the narcotic never stopped the pain. It only dulled the pain for a very short time.
Unfortunately, dependency on Percocet can be the gateway to opioid abuse by some patients. Patients can become addicted to oxycodone and eventually move to more potent drugs like heroin or morphine.
And then there are the side effects. Percocet can cause …
- Dry mouth
- Dysphasia (trouble swallowing)
- Flushed skin
- GERD (gastroesophageal reflux disease)
- Mood changes
- Stomach ache
In addition, while oxycodone interacts directly with the areas of the central nervous system (CNS) that regulate your perception of pain, these interactions also affect other CNS functions including:
- Balance and coordination
- Body temperature
- Brain functioning
Problems with oxycodone develop as your system adapts to the effects of oxycodone. When this happens, the brain and CNS become dependent on this drug to regulate the systems it affects. So, if you’ve been taking oxycodone on a regular basis, and then stop taking it altogether “cold turkey”, these systems are left in a state of imbalance and unable to function normally. In the extreme, oxycodone could kill you. So, dependency is bad.
The biggest question I should have asked myself before starting Percocet was, “Why do I think I need this narcotic in the first place?”
While the narcotic may have eased the intense pain at first, it never stopped the pain entirely. I should have considered other combinations of non-narcotic options instead of the narcotic option. I should have been much more careful and proactive.
What to Expect When Tapering Off Percocet
If you become dependent on a narcotic, your most prudent step moving forward is to get off the opioid!
So, how do you do it?
You could do it “cold turkey” or you could “taper off”. Tapering off the drug makes all the sense in the world.
If you’ve only been on oxycodone for two weeks or less, tapering may not be necessary since you most likely are not yet dependent. Stopping the narcotic “cold turkey” would not cause any withdrawal symptoms.
But if you had already developed a dependency for the drug, then your prudent option would be to taper off. If you stopped the drug “cold turkey”, you could be in for some serious and painful withdrawal symptoms.
Unfortunately, you will still have some withdrawal effects when you taper off. But these symptoms would be far less uncomfortable. Tapering off oxycodone gives your body the time it needs to adjust to the absence of the drug.
Withdrawal effects can take the form of:
- Anxiety or restlessness
- Cramping or diarrhea
- Flu-like feeling
- Heart pounding
- High blood pressure
- Insomnia or disturbed sleep
- Loss of appetite
- Muscle aches and pain
- Nausea or vomiting
- Runny nose
- Shallow breathing
- Teary eyes
The half-life of oxycodone is around 3-5 hours. This means that the original dose will be processed in your body into half the dose in about 3-5 hours. At this rate, you can expect to get rid of the first dose you took in about 15-25 hours. However, a saliva drug test will continue to be positive for about 48 hours after the last dose.
Even once the narcotic is out of your system, the dependency complications continue until your body adjusts properly.
How to Taper Off Oxycodone
The right way may be different for each person. Here are guidelines to taper off …
- Decrease the milligrams of the narcotic you take each time by approximately 30% for several days. So, if you normally took a 7.5 mg tablet at a time, you could start taking a 5.0 mg tablet at a time.
- After the first few days, start spacing your doses farther apart. For example, instead of taking a dose every four hours, change to every five hours. Follow this dosage schedule for another few days.
- Next, extend your dosage times even farther apart for several more days. So, if you were taking oxycodone every five hours, extend it to seven hours.
Keep repeating the above three steps until you’re completely weaned off the drug.
My Personal Experience
I knew that Percocet could cause constipation. To prevent that, I took Senokot S with every dose of the narcotic. Senokot S combines the natural vegetable laxative ingredient senna with a stool softener to help avoid constipation.
However, one side effect of the narcotic was significant and very uncomfortable for me. It was dysphasia, which is difficulty in swallowing. About 55% of people taking prescribed narcotics develop dysphagia. After several months of being dependent on Percocet, I developed dysphasia. That’s when I knew that I had to withdraw from Percocet dependency.
I started my tapering process beginning with 7.5 milligrams of Percocet. I then reduced the dosage to a 5.0 mg tablet. And then I split the 7.5 mg tablet in half to equal 3.75 mg. Finally, I split the 5 mg tablet in half to equal 2.5 milligrams.
While tapering off, I experienced general aches and a runny nose – both of which were mild. More uncomfortable for me were sweats and then chills and then sweats again. Also, headaches as well as feeling agitated were common and very unpleasant.
When I began my withdrawal process by tapering off, I noticed my dysphasia problem starting to go away. The dysphasia and the side effects from withdrawal for the most part disappeared after about a month of the tapering-off process.
Now, I can tell you that I am no longer on a narcotic medication and my body has become clear of all withdrawal symptoms.
My pain from the various pathological bone fractures is under control. These fractures have healed. And I no longer require any pain medication.
In the future, if I were to need pain medication, I would seriously consider all non-narcotic options before attempting any narcotic protocol.
If you are a medical practitioner who can prescribe narcotics, educate yourself of all the subtle and not-so-subtle consequences your patient might experience. Be upfront and candid with your patient. He or she most likely has no idea what to expect short-term or long-term.
If you are the patient who begins to take narcotic medication for pain control, be completely aware of all your non-narcotic options before taking the narcotic. If you need the narcotic, be sure you also have a withdrawal plan in place as soon as you can get off this body-altering and addictive medicine.
If you or someone you know is struggling with dependency or addiction to narcotics, know you’re not alone. Here’s a resource for additional information and assistance: SAMHSA treatment finder at 1-800-662-HELP (4357) or www.samhsa.gov/find-treatment.”
If you don’t want to miss out on new posts, sign up for my Free “Belly Bites” Newsletter and receive your free copy of Dr Al’s “5 Things That Could Be Impacting Your Health Right Now” HERE.